Reye’s syndrome is a very serious disease that can be contracted when recovering from a viral infection like the flu, a cold or the chicken pox. The cause of Reyes’s syndrome is unknown but studies have shown that if a child takes aspirin, they are more likely to contract the disease. Because of this, it is now standard to never give aspirin to children.
 
Reye’s syndrome is occurs mostly in children between the ages of 4 and 12, and usually strikes in the months of January, February, and March. If left untreated, Reye’s syndrome can cause severe damage to the liver and brain, and can be fatal. The symptoms of Reye’s syndrome will occur one or two weeks after a viral illness. A child will vomit, have diarrhoea, and be listless. They will also be extremely drowsy, and lethargic. Once the disease progresses, it will begin to affect the brain. A child can become delirious, hyperactive, and even have convulsions.
 
To ensure that your child is protected from Reye’s syndrome, never administer aspirin or medicines containing aspirin. Avoid all medications that contain salicylate, acetylsalicylate, acetylsalicylic acid, salicylamide, and phenyl salicylate, as the product could contain aspirin.

Latest

Trending

Hello Mama!
Help us help you by allowing us and our partners to remember your device as having browsed MummyPages and serve you better content and ads

We're on a mission to help our mums and their families thrive by informing, connecting and entertaining.

Join us in our mission by consenting to the use of cookies and IP address recognition by us and our partners to serve you content (including ads) best suited to your interests, both here and around the web.

We promise never to share any other information that may be deemed personal unless you explicitly tell us it's ok.

If you want more info, see our privacy policy.